Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

August 26, 2021Polk County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 26, 2021, 5:13 PM EDT for Polk County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 5:13 PM EDT (21:13 UTC)
Expired
Aug 26, 2021, 6:00 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Hail
0.50 in
Wind
40

County Polk County, TN

The radar

The Knoxville radar (KMRX), 135 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS84 KMRX 262113
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
513 PM EDT Thu Aug 26 2021
 
TNZ085>087-101-102-262200-
West Polk TN-Northwest Monroe TN-East Polk TN-Southeast Monroe TN-
McMinn TN-
513 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Polk,
southeastern McMinn and southwestern Monroe Counties through 600 PM
EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Etowah, or 15 miles north of Ducktown, moving
northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Etowah, Bullet Creek and Coker Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3531 8462 3544 8441 3525 8424 3522 8429
      3520 8429 3514 8440
TIME...MOT...LOC 2113Z 143DEG 6KT 3526 8437 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

TD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 26, 3:12 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 26, 3:12 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
312 PM EDT Thu Aug 26 2021

.SHORT TERM...(Today through Friday)...

Key Messages:

1. Scattered showers and thunderstorms today and Friday with a few
strong/severe storms possible, capable of producing damaging winds
and brief heavy rainfall.

2. Patchy fog tonight in the river valleys as well as for locales
experiencing ample rainfall today.

Discussion:

Broad H5 ridging continues to dominate across the southeast CONUS
with the southern Appalachians between two centers of anticyclonic
flow, one over the southern plains, another centered off the Western
Atlantic.  Ample daytime heating induced instability will continue
to foster CI through the afternoon hours with fcst pops highest over
the higher terrain (high chance to low likely), slightly lower in
the valley (mid/high chance).  Deep moisture and instability amidst
weak mean cloud layer winds will foster pulse modes resulting in the
potential of damaging winds and heavy rainfall.  Coverage is
expected decreasing after sunset leading into scting skies and
improved radiational cooling tonight and thus patchy fog potential.

On Friday the eastern CONUS ridge looks to dominate with mean flow
shifting sly/sely with profiles continuing to support deep
instability albeit with some low/mid CIN and slightly lower pwats.
All that said, expecting iso/sct CI across the mountains with
increased insolation/heating, eventually drifting into the
foothills/valley later in the day.  As for hazards on Friday, pulse
modes will prevail yet again with damaging downburst winds possible,
as well as brief heavy rainfall.  Temperatures on Friday will remain
in the upper 80s to lower 90s favoring heat indices in the upper 90s.

CDG

.LONG TERM...(Friday through Wednesday)...

Key Messages:

1. Hot with mainly afternoon isolated to scattered showers and
thunderstorms expected for the weekend into Monday.

2. Increased chances for showers/thunderstorms later in the period
with significant rainfall possible, especially in the
Tuesday/Wednesday time frame.

We start the period under the influence of a large upper ridge
centered to our east near the Carolina coast.  This ridge will build
westward and will be centered near the Southern Appalachians by
early Sunday before beginning to weaken and shift southeast.  For
the weekend we will see hot conditions with just some mainly
isolated afternoon showers/storms.  For Monday coverage may become
scattered with the ridge weakening as a short wave trough moves by
across the Great Lakes region, but still expect many areas to be
precip free Monday along with another hot afternoon.

Later in the period models bring the remnants of what is now
Tropical Depression Nine into our region.  This tropical system is
forecast to strengthen before making landfall along the Louisiana
coast, then weaken as it tracks north and eventually east. Forecast
confidence is still not high this far out but is increasing, with
significant rainfall looking possible most likely in the
Tuesday/Wednesday time frame. Will carry likely PoPs both days,
before dropping back to chance PoPs for Thursday as the system is
forecast to shift off to our east.  Daytime temperatures for these
latter periods are expected be lower given the increased cloud cover
and precipitation.

LW

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR to dominate through the taf cycle as high pressure prevails.
Carried VCTS with SHRA tempos at all sites this afternoon as
heating induced convection expands regionally, otherwise with low
VFR cu expected. Tonight any lower clouds are expected to erode
under high cirrus or skc with radiational cooling possibly
yielding patchy MVFR fog, which was noted at TYS/TRI. Friday,
much the same with afternoon cu and isolated convection, likely
beyond this taf cycle. Winds through the period will remain
generally light vrb/sly, stronger with some gusts adjacent to any
stronger storms.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  91  72  91  72 /  20  20  20  20  10
Knoxville McGhee Tyson Airport, TN  70  91  71  92  70 /  20  20  10  20  10
Oak Ridge, TN                       70  91  71  91  70 /  20  20  10  20  10
Tri Cities Airport, TN              67  91  67  92  66 /  30  20  10  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 26, 3:57 AM EDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
357 AM EDT Thu Aug 26 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270800-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
357 AM EDT Thu Aug 26 2021 /257 AM CDT Thu Aug 26 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are forecast
today, a few of which could be strong to severe with damaging
winds, frequent lightning, and heavy rainfall rates being the
primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time. Please relay any
reports of thunderstorm damage or severe weather.

In the hours before

Special weather statement, Aug 26, 4:14 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT Thu Aug 26 2021

TNZ100-101-262100-
West Polk TN-Bradley TN-
414 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of Bradley and
southwestern Polk Counties through 500 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wildwood Lake, or 8 miles southwest of Benton, moving northwest at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3506 8500 3508 8500 3508 8501 3514 8503
      3516 8501 3519 8501 3522 8498 3526 8497
      3528 8494 3530 8494 3529 8493 3531 8491
      3514 8463 3499 8472 3499 8475
TIME...MOT...LOC 2013Z 116DEG 11KT 3510 8476

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Aug 26, 4:18 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
418 PM EDT Thu Aug 26 2021

NCZ060-TNZ102-262100-
Cherokee NC-East Polk TN-
418 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern
Cherokee and southeastern Polk Counties through 500 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ducktown, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3510 8451 3520 8441 3523 8436 3522 8434
      3521 8435 3520 8435 3522 8432 3521 8429
      3522 8429 3523 8427 3504 8414 3499 8433
      3499 8444
TIME...MOT...LOC 2017Z 241DEG 5KT 3508 8440

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Aug 26, 5:01 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
501 PM EDT Thu Aug 26 2021

TNZ099-100-262145-
Bradley TN-Hamilton TN-
501 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern Bradley
and southeastern Hamilton Counties through 545 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Cleveland, or 7 miles southwest of Cleveland, moving west at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Walden, Lakesite, Ridgeside,
South Cleveland, Harrison, Wildwood Lake and Fairmount.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3519 8532 3524 8488 3503 8486 3499 8500
      3499 8527
TIME...MOT...LOC 2100Z 079DEG 14KT 3511 8498

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Aug 26, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
513 PM EDT Thu Aug 26 2021

TNZ085>087-101-102-262200-
West Polk TN-Northwest Monroe TN-East Polk TN-Southeast Monroe TN-
McMinn TN-
513 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Polk,
southeastern McMinn and southwestern Monroe Counties through 600 PM
EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Etowah, or 15 miles north of Ducktown, moving
northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Etowah, Bullet Creek and Coker Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3531 8462 3544 8441 3525 8424 3522 8429
      3520 8429 3514 8440
TIME...MOT...LOC 2113Z 143DEG 6KT 3526 8437

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:19 PM EDTSpecial Weather StatementMRXHancock41 min
Aug 25, 8:25 PM EDTAreal Flood AdvisoryMRXClaiborne, Grainger, Hancock, Hawkins3 hr
Aug 26, 1:24 PM EDTAreal Flood AdvisoryMRXMonroe3 hr
Aug 26, 2:41 PM EDTAreal Flood AdvisoryMRXCarter3 hr
Aug 26, 4:14 PM EDTSpecial Weather StatementMRXBradley46 min
Aug 26, 4:18 PM EDTSpecial Weather StatementMRXPolk42 min
Aug 26, 4:29 PM EDTSevere Thunderstorm WarningMRXMonroe46 min
Aug 26, 4:36 PM EDTAreal Flood AdvisoryMRXPolk3 hr
Aug 26, 4:44 PM EDTAreal Flood AdvisoryMRXUnicoi, Washington3 hr
Aug 26, 4:47 PM EDTAreal Flood AdvisoryMRXMonroe3 hr
Aug 26, 4:50 PM EDTSevere Thunderstorm WarningMRXCocke40 min
Aug 26, 5:01 PM EDTSpecial Weather StatementMRXHamilton44 min
Aug 26, 5:17 PM EDTSpecial Weather StatementMRXSevier43 min
Aug 26, 5:25 PM EDTSpecial Weather StatementMRXGreene50 min
Aug 26, 5:34 PM EDTSpecial Weather StatementMRXCocke41 min
Aug 26, 5:41 PM EDTSpecial Weather StatementMRXMeigs49 min
Aug 26, 5:44 PM EDTAreal Flood AdvisoryMRXGreene3 hr
Aug 26, 5:45 PM EDTAreal Flood AdvisoryMRXMonroe, Polk3 hr
Aug 26, 6:06 PM EDTSpecial Weather StatementMRXGreene39 min
Aug 26, 6:09 PM EDTAreal Flood AdvisoryMRXCocke, Sevier3 hr
Aug 26, 6:11 PM EDTSpecial Weather StatementMRXHamblen49 min
Aug 26, 6:21 PM EDTAreal Flood AdvisoryMRXGreene3 hr
Aug 26, 6:26 PM EDTSpecial Weather StatementMRXHawkins49 min
Aug 26, 6:33 PM EDTSpecial Weather StatementMRXAnderson42 min
Aug 26, 6:44 PM EDTSpecial Weather StatementMRXHamblen46 min
Aug 26, 6:57 PM EDTSpecial Weather StatementMRXRhea33 min
Aug 26, 7:23 PM EDTAreal Flood AdvisoryMRXSullivan, Washington2 hr
Aug 26, 7:26 PM EDTAreal Flood AdvisoryMRXAnderson, Knox, Morgan, Roane3 hr
Aug 26, 6:31 PM EDTSpecial Weather StatementMRXRussell29 min
Aug 26, 6:37 PM EDTAreal Flood AdvisoryMRXRussell4 hr
Aug 26, 7:16 PM EDTSpecial Weather StatementMRXRussell44 min
Aug 26, 7:23 PM EDTSpecial Weather StatementMRXScott52 min
Aug 26, 4:04 PM EDTAreal Flood AdvisoryMRXCherokee, Clay3 hr

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.